Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jun 23, 2016, 11:31 PM EDT for Durham County, Franklin County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2016, 11:31 PM EDT (03:31 UTC)
- Expired
- Jun 24, 2016, 12:30 AM EDT
- In force
- 59 min
- Issued by
- NWS Raleigh, NC
Counties Durham County, NC, Franklin County, NC
The radar
The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1480 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.6
The text
As transmitted.
691
WWUS82 KRAH 240331
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1131 PM EDT THU JUN 23 2016
NCZ008-009-025-026-041-240430-
WAKE NC-DURHAM NC-VANCE NC-FRANKLIN NC-GRANVILLE NC-
1131 PM EDT THU JUN 23 2016
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS PRODUCING HEAVY RAIN
WILL AFFECT PORTIONS OF NORTHEASTERN WAKE...CENTRAL
DURHAM...SOUTHERN VANCE...WESTERN FRANKLIN AND SOUTHERN GRANVILLE
COUNTIES UNTIL 1230 AM EDT...
AT 1129 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS PRODUCING HEAVY RAIN ALONG A LINE EXTENDING
FROM NEAR ROUGEMONT TO NEAR BUTNER TO NEAR DURHAM. MOVEMENT WAS EAST
AT 35 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DURHAM...CREEDMOOR...LOUISBURG...WAKE FOREST...BUTNER...
FRANKLINTON...KITTRELL...ROUGEMONT...ROLESVILLE AND YOUNGSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3627 7831 3626 7827 3590 7829 3599 7894
3615 7890 3623 7894 3624 7880 3625 7875
3629 7829
TIME...MOT...LOC 0329Z 268DEG 28KT 3622 7883 3615 7882 3605 7888
$$
77What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 23, 10:40 PM EDT, 51 minutes earlier.
Area forecast discussion, Jun 23, 10:40 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1040 PM EDT THU JUN 23 2016 .SYNOPSIS... An active northwest flow aloft will prevail over the Carolinas and Mid-Atlantic through Friday night. Dry conditions will return later this weekend as an upper level ridge builds northeast along the Appalachians, however, a more active pattern will return early next week as the ridge weakens and NW flow aloft becomes established over the region again. && .NEAR TERM /through Tonight/... As of 1040 PM... A Severe Thunderstorm Watch remains in effect for portions of Central NC through 11 PM. Showers and thunderstorms will continue to move through Central NC over the next several hours. The HRRR has been doing well with the development and progression of this event, thus will lean toward that analysis. The line of storms currently moving into the triad will likely progress ESE through the area through 06Z, with some light rain possibly lingering a bit later. Though heavy rain and winds are still a threat, the storms have weakened a bit as they've approached and should continue that trend as they move through the area. There is still lingering instability and strong DCAPE and the PWAT values are between 1.5 and 2 inches. As a result, expect heavy rain and isolated strong wind gusts to be the main threat for the next few hours. Lows tonight will depend on how and where the rain occurs, but generally expect lows in the mid 60s to mid 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 330 PM Thursday... Forecast confidence for Fri/Fri night has actually decreased over the past 24 hours. A train of MCSs propagating SE/ESE through the Virginias early this morning through the middle of this afternoon (i.e. currently) has significantly altered the mesoscale pattern (low-level height/wind fields) over the Mid-Atlantic, including washing out or completely masking the backdoor cold front previously expected to track southward through VA into northern portions of central NC late tonight. As a result, model guidance no longer indicates a cooler airmass advecting into the region from the north on Friday. Instead, guidance suggests that the 1010 mb sfc low currently in OH will transition SE into central VA/northern NC Friday afternoon as DPVA attendant shortwave energy progressing eastward through the Mid-Atlantic tracks in close vicinity to an 'effective' frontal zone, one which separates a cloudy/rain cooled airmass (assoc/w persistent convection/MCS remnants in VA) from a hot/unstable airmass assoc/w strong insolation to the south in NC. This low is expected to gradually transition to the NC coast Fri night as northerly flow develops across VA/DELMARVA (in response to surface pressure rises /subsidence/ over New England and the northern Mid-Atlantic), pushing the frontal zone S/SE through central NC Fri night. Guidance suggests thermodynamic conditions Fri afternoon will be similar to today, i.e. strong insolation, rich low-level moisture and a modified elevated mixed layer contributing to strong diurnal destabilization. Expect convection to develop during the mid/late afternoon as low-level convergences increases in vicinity of the sfc low and (later) along the S/SE advancing frontal zone Fri eve/night. Given effective bulk shear values supportive of supercells, expect a potential for isolated severe storms capable of producing large hail and damaging winds. -Vincent && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 400 PM Thursday... Little change in overall forecast rationale through the medium range. Ridging at the surface and aloft will build across the Middle Atlantic states this weekend, with associated cooler and mainly dry conditions. The exception will be on Sat, as the cold front forecast to cross central NC Fri night settles through the Coastal Plain, with an associated lingering chance of showers. Broken to overcast low clouds in NE low level flow are also likely to expand SWD throughout the CWFA during the morning-midday hours Sat, and probably linger into at least the first half of the afternoon east of I-95. Temperatures should accordingly remain at or below guidance values over the far NE Piedmont and Coastal Plain, with highs ranging from near 90 SW to around 80 or so NE. Low clouds will be shunted progressively further SWWD through early Sunday, with subsequent mostly sunny and warmer conditions, and highs in the middle 80s to lower 90s, on Sunday. A mid to upper-level trough is forecast to become re-established over the ERN U.S early to mid next week, with an associated wavy frontal zone at the surface --and associated above average chances of showers and storms-- expected to waver across the Middle Atlantic states. Any relatively lower probability of convection will likely be late Tue night-Wed, when the models indicate the frontal zone is most likely to drift south of central NC, albeit only briefly. && .AVIATION /00Z Friday through Wednesday/... As of 727 PM Thursday... 24-Hour TAF period: Additional showers and thunderstorms are still expected this evening into tonight at all terminals. The best overall potential for convection (and perhaps an isolated severe storm) will occur at RDU/RWI terminals between 00Z and 03Z tonight and at KINT/KGSO/KFAY between 03Z and 06Z. Otherwise, expect VFR conditions to prevail through the remainder of the TAF period. -KC Looking ahead: Sub-VFR conditions associated with showers/storms will remain possible Fri/Fri night. Drier /VFR/ conditions will prevail over the weekend as an upper level ridge builds over the Appalachians. A more active pattern of NW flow aloft will return early next week. -Vincent && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VINCENT NEAR TERM...KC SHORT TERM...VINCENT LONG TERM...26 AVIATION...KC/VINCENT
Hazardous weather outlook, Jun 23, 11:01 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1101 PM EDT THU JUN 23 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-241100- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 1101 PM EDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA OVERNIGHT. A FEW STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 40 MPH AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 23, 11:10 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1110 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 1 E WAKE FOREST 35.97N 78.50W
06/23/2016 WAKE NC PUBLIC
TREE DOWN AT HERITAGE LAKE ROAD AND ROUTE
98.
&&
NWS RALEIGH NC
IRIS SYSTEMLocal storm report, Jun 23, 11:15 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1115 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 7 WNW FALLS LAKE 35.96N 78.69W
06/23/2016 WAKE NC EMERGENCY MNGR
LARGE TREE DOWN ON APPALOOSA RUN EAST AT
SHOOTING CLUB ROAD.
&&
NWS RALEIGH NC
IRIS SYSTEMLocal storm report, Jun 23, 11:16 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
1116 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND DMG 1 E WAKE FOREST 35.97N 78.50W
06/23/2016 WAKE NC EMERGENCY MNGR
TREE DOWN AT HERITAGE LAKE ROAD AND ROUTE
98.
&&
NWS RALEIGH NC
IRIS SYSTEMLocal storm report, Jun 23, 11:25 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1125 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 5 W OAK HILL 36.43N 78.80W
06/23/2016 PERSON NC PUBLIC
TREE DOWN ON PIXLEY PRITCHARD ROAD AT THOMAS
STORE ROAD.
&&
NWS RALEIGH NC
IRIS SYSTEMLocal storm report, Jun 23, 11:30 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1130 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 4 ENE ROXBORO 36.42N 78.92W
06/23/2016 PERSON NC PUBLIC
TREE DOWN ON TODD ROAD. .
&&
NWS RALEIGH NC
IRIS SYSTEMSpecial weather statement, Jun 23, 11:31 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1131 PM EDT THU JUN 23 2016
NCZ008-009-025-026-041-240430-
WAKE NC-DURHAM NC-VANCE NC-FRANKLIN NC-GRANVILLE NC-
1131 PM EDT THU JUN 23 2016
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS PRODUCING HEAVY RAIN
WILL AFFECT PORTIONS OF NORTHEASTERN WAKE...CENTRAL
DURHAM...SOUTHERN VANCE...WESTERN FRANKLIN AND SOUTHERN GRANVILLE
COUNTIES UNTIL 1230 AM EDT...
AT 1129 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS PRODUCING HEAVY RAIN ALONG A LINE EXTENDING
FROM NEAR ROUGEMONT TO NEAR BUTNER TO NEAR DURHAM. MOVEMENT WAS EAST
AT 35 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DURHAM...CREEDMOOR...LOUISBURG...WAKE FOREST...BUTNER...
FRANKLINTON...KITTRELL...ROUGEMONT...ROLESVILLE AND YOUNGSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3627 7831 3626 7827 3590 7829 3599 7894
3615 7890 3623 7894 3624 7880 3625 7875
3629 7829
TIME...MOT...LOC 0329Z 268DEG 28KT 3622 7883 3615 7882 3605 7888
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:28 PM EDT | Areal Flood Advisory | RAH | Granville, Person | 3 hr |
| Jun 23, 8:29 PM EDT | Special Weather Statement | RAH | Durham, Orange | 46 min |
| Jun 23, 8:29 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Nash, Wake | 46 min |
| Jun 23, 8:59 PM EDT | Special Weather Statement | RAH | Wilson | 46 min |
| Jun 23, 9:18 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash, Wilson | 57 min |
| Jun 23, 9:26 PM EDT | Special Weather Statement | RAH | Durham, Wake | 64 min |
| Jun 23, 9:38 PM EDT | Areal Flood Advisory | RAH | Durham, Franklin, Johnston, Wake | 22 min |
| Jun 23, 9:53 PM EDT | Special Weather Statement | RAH | Cumberland, Harnett, Hoke, Lee, Sampson, Scotland and 1 more | 67 min |
| Jun 23, 9:57 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Johnston, Nash, Wilson | 3 hr |
| Jun 23, 10:08 PM EDT | Areal Flood Advisory | RAH | Franklin, Johnston, Wake | 2 hr |
| Jun 23, 10:27 PM EDT | Special Weather Statement | RAH | Lee | 63 min |
| Jun 23, 10:47 PM EDT | Special Weather Statement | RAH | Alamance, Davidson, Forsyth, Guilford, Orange | 73 min |
| Jun 23, 11:37 PM EDT | Areal Flood Advisory | RAH | Granville, Person | 3 hr |
| Jun 24, 2:58 PM EDT | Special Weather Statement | RAH | Scotland | 47 min |
| Jun 24, 3:32 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 29 min |
| Jun 24, 6:06 PM EDT | Special Weather Statement | RAH | Randolph | 39 min |
| Jun 24, 7:12 PM EDT | Special Weather Statement | RAH | Montgomery | 48 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.